Oklahoma, 2020

Drought in Oklahoma, August 1 to 31, 2020

August 1 to 31, 2020 · NWS AMA · 1 event in 1 county or zone

Many areas across the combined Oklahoma and Texas Panhandles saw improvements in drought going into August. A couple of rain events help keep those areas from degradation during the month with some even improving by the end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Many areas across the combined Oklahoma and Texas Panhandles saw improvements in drought going into August. A couple of rain events help keep those areas from degradation during the month with some even improving by the end of the month. Northwest Cimarron County in Oklahoma was in extreme drought (D3) for the longest time until the end of the month after the August 29th event. An area in extreme drought in east central Texas Panhandle managed to leave the extreme drought category as well. However, the southwest Texas Panhandle kept missing out on rain with all storms passing to the north and northwest. Areas in severe drought and extreme drought are looking at a 6 to 12 inches deficit for rainfall year today. Many ranchers are either selling their cattle or buying feed as there are no rangeland grasses. Many dryland crops have failed thus far, even with the July and August rains that came just too late.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 31, 11:42 PM CST, 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
1242 AM CDT Sat Aug 1 2020

.AVIATION...06Z TAFs.

VFR conditions expected through the period at all TAF sites. Main
concern over the next couple hours is the trajectory of a storm
currently near CAO moving south-southeast. At this time, it looks
like thunder will stay just west of DHT proper but come within 10
miles. Otherwise, expect light and variable winds overnight, with
northeasterly winds of 10 knots or less setting up tomorrow. Small
chance for thunder tomorrow afternoon and evening at all sites, but
probability is far too low for a mention at this time.

Ferguson

&&

.PREV DISCUSSION... /Issued 147 PM CDT Fri Jul 31 2020/

SHORT TERM...Tonight through Saturday night

North northwesterly upper flow will allow for perturbations to
track south southeast out of the central and southern Rockies this
evening and tonight. Convection developing across the mountains
and higher terrain of southern Colorado and northern New Mexico
should mainly remain just west of the Panhandles through tonight,
however a few storms may skirt the far western or southwestern
Texas Panhandle later this evening and after 06Z Saturday.

Upper high over the southwestern states Saturday and Saturday
night will continue to provide a north northwesterly or
northwesterly upper flow across the forecast area. Once again,
perturbations in the upper flow will track more southeast towards
the Panhandles Saturday afternoon into Saturday night. Convection
developing over the mountains and higher terrain of southern
Colorado and northern New Mexico Saturday afternoon will track
southeastward and be more favorable for impacting the western
Panhandles by Saturday evening and Saturday night. Cannot rule out
an isolated storm or two becoming strong to severe over the
western Panhandles with strong winds and possibly hail around a
quarter inch or less being the primary threats.

A cold front will approach the Oklahoma Panhandle by Saturday
evening and then slowly push south across the forecast area by 12Z
Sunday. Highs Saturday in the low 90s with mostly light winds 5
to 15 mph through Saturday night. Winds will shift to the north
and northeast to east following the passage of the cold front
Saturday night across the northern half of the forecast area with
continued southeast to south and southwest winds ahead of the
front.

Schneider

LONG TERM...Sunday through Thursday night...

North to northwest flow aloft will dominate Sunday through Friday
when the mid to upper level high shifts to the east and flow aloft
becomes more zonal. Sunday night and every night through the
extended there will be a chance of late night to overnight
thunderstorms with passages for disturbances off of the mountains.

Sunday morning, a back door cold front will move into the
Panhandles from the northeast. This will keep the northern
combined Panhandles in the 80's for a daytime high, while the
southern Texas Panhandle will be in the 90's. This back door cold
front will also bring higher dewpoints with winds out of the east.
At H7 monsoonal moisture will work its way through NM and into the
FA. Then, going into the evening a stout upper level disturbance
will move through creating showers and thunderstorms Sunday night
into Monday morning. The NBM has come in with slightly higher PoPs
than yesterday at this time. With some areas seeing 60 PoPs.

By Monday, winds will turn to the southeast. This will create
upsloping winds still that will help keep temperatures in the 80's
across much of the FA. The southeast winds will also help keep low
level moisture in the area. Monday night another disturbance will
move across. This time not as robust, with the NBM giving slightly
lower PoPs in the 30's and 40's. The rest of the extended period
will see a slight increase in temperatures each day as the H5
ridge slowly shifts east bringing more zonal flow aloft by
Thursday. Even though the flow aloft becomes more zonal there will
be some perturbations accompanying monsoonal moisture brought up
through NM. This will at least introduce slight chance PoPs
across much of the area Wednesday night and Thursday night. Though
wide spread severe weather does not look favorable, a severe
storm or two cannot be ruled out. This is the Panhandle and
straight line winds are often a threat with thunderstorms. Monday
night and Tuesday night will probably have some wind threat as
Bufkit soundings have an onion shape in the lower levels.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/77
Hazardous weather outlook, Jul 31, 12:57 PM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
157 PM CDT Fri Jul 31 2020

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
157 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...The rest of today and Tonight.

Thunderstorms are possible across the extreme western Texas
Panhandle this afternoon and evening. The probability for
widespread hazardous weather is low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Panhandles
through Thursday. A few strong storms will be possible with small
hail and gusty winds. Brief heavy rainfall will be possible but
storm motions are expected to be fast enough to limit flooding
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 10:54 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1154 PM CDT Fri Jul 31 2020

TXZ011-016-010530-
Deaf Smith TX-Oldham TX-
1154 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES UNTIL 1230 AM CDT...

At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenrio, or 26 miles south of Nara Visa, moving southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glenrio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3535 10304 3536 10303 3507 10270 3490 10297
      3501 10304
TIME...MOT...LOC 0454Z 323DEG 29KT 3523 10304

Bieda
Special weather statement, Jul 31, 11:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1224 AM CDT Sat Aug 1 2020

TXZ011-016-010600-
Deaf Smith TX-Oldham TX-
1224 AM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND CENTRAL
DEAF SMITH COUNTIES UNTIL 100 AM CDT...

At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Simms, or 25 miles southwest of Vega, moving south at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hereford, Adrian, Bootleg and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3530 10298 3538 10274 3486 10231 3475 10285
      3475 10288
TIME...MOT...LOC 0524Z 341DEG 16KT 3504 10280

Bieda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Beaver

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Cimarron County begin the month with much of the northwest half of the area included in extreme (D3) drought. Some late July and August rainfall did lead to slight improvement to severe drought (D2), but much of the county only received 25 to 50% of normal rainfall which added an additional 1 to 3 inch inches to the ongoing deficits.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917855.